Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Mobile, AL

July 25, 2004Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 25, 2004, 2:42 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 2:42 PM CDT (19:42 UTC)
Expired
Jul 25, 2004, 3:15 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 27 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 251942
SVRMOB
ALC003-097-252015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
242 PM CDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 315 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR I10 2 MILES 
  EAST OF THE BATTLESHIP...OR ABOUT 6 MILES NORTHEAST OF DOWNTOWN 
  MOBILE...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGEHEAD AND 6 MILES NORTHWEST OF PARK CITY BY 245 PM CDT
  I10 NEAR THE BATTLESHIP BY 310 PM CDT
  WALLACE TUNNEL AND PINTO ISLAND BY 315 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3070 8781 3085 8792 3073 8819 3054 8804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:40 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 25, 2:40 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CDT SUN JUL 25 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...LATEST SURFACE ANALYSIS
SHOWS FRONT STILL WELL NORTH OF AREA NEAR ALABAMA AND TENNESSEE
BORDER.  THERE IS A WEAK BOUNDARY EXTENDING SOUTHWEST THROUGH
NORTHEAST OF CWA.  THIS IS SERVING AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  LIKE YESTERDAY WILL ADJUST POPS FOR
TONIGHT ACCORDING TO LATEST RADAR PICTURE BEFORE ZONES GO OUT. GFS
SEEMS TO HAVE BEST HANDLE ON CURRENT WEATHER PATTERN. EXPECT WEAK
BOUNDARY TO REMAIN NEARLY STATIONARY FOR THE NEXT FEW DAYS.  UPPER
LEVEL TROUGH DEVELOPS ACROSS MIDWEST AND MOVES EAST MONDAY AND
TUESDAY.  THIS WILL PICK UP THE NORTHERN PART OF BOUNDARY AND PUSH
IT NORTHEAST TUESDAY THROUGH WEDNESDAY.  AS THE UPPER LEVEL TROUGH
MOVES EAST MONDAY AND TUESDAY SEVERAL WEAK IMPULSES WILL MOVE AROUND
THE BASE OF THE TROUGH WHICH WILL ENHANCE THE CHANCE OF RAIN ACROSS
THE AREA.  WILL LEAVE IN A CHANCE OF RW/TRW DURING THE OVERNIGHT AS
PIECES OF ENERGY WILL MOVE THROUGH THE FLOW ALSO DURING THE
OVERNIGHT AND MAY TRIGGER A FEW THUNDERSTORMS.
HOWEVER...THUNDERSTORMS WILL BE MORE LIKELY DURING THE HEAT OF THE
DAY.  ON WEDNESDAY THE BOUNDARY PUSHES JUST A LITTLE EAST OF CWA
WITH A LITTLE DRIER AIR FILTERING INTO OUR NORTHWEST ZONES.  THE DRY
AIR WILL STALL OVER THE CENTRAL PART OF THE AREA AND WILL KEEP IN AT
LEAST A CHANCE OR RW/TRW THERE ON WEDNESDAY.  PRECIPITABLE WATER
VALUES START OUT AROUND 2 INCHES TONIGHT AND CREEP UP A LITTLE
MONDAY THROUGH TUESDAY AND THEN DROP A LITTLE ON WEDNESDAY.  WITH
SUCH HIGH PWS COULD SEE SOME HEAVY RAINS MONDAY AND TUESDAY
AFTERNOONS ACROSS PARTS OF CWA. TEMPS WILL BE A LITTLE COOLER NEXT
TWO DAYS WITH RAIN AND CLOUDS.  HEAT INDICES SHOULD ALSO BE A LITTLE
LOWER.

&&

.EXTENDED (THURSDAY THROUGH SUNDAY)...MODELS ARE BACKING OFF ON
MOVING DRY AIR THROUGH THE ENTIRE AREA ON THURSDAY.  THE DRIER AIR
MAKES IT THROUGH PART OF CWA THEN MOISTURE RETURNS UNDER SOUTHEAST
FLOW LATE THURSDAY THROUGH SUNDAY.  WILL LEAVE IN CHANCE OF MOSTLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD.  TEMPS WILL
REMAIN GENERALLY IN THE LOW 90S TO LOW 70S RANGE.

&&

MARINE...DO NOT PLAN ANY MAJOR CHANGES.  GENERALLY LIGHT WINDS
THROUGH THE PERIOD.  AS USUAL...WINDS AND SEAS WILL BE HIGHER NEAR
THUNDERSTORMS.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     76 89 74 89 / 30 70 40 50
PENSACOLA  77 88 76 88 / 30 70 40 50
DESTIN     77 88 76 88 / 30 70 40 50
EVERGREEN  73 88 72 88 / 30 70 40 50
WAYNESBORO 73 89 71 90 / 30 70 40 40
CAMDEN     73 88 72 87 / 30 70 40 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

01/16
Hazardous weather outlook, Jul 25, 5:41 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
541 AM CDT SUN JUL 25 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
541 AM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION TODAY.  ALTHOUGH SOME STORMS MAY PRODUCE GUSTY WINDS...SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.  NO OTHER FORMS OF
HAZARDOUS WEATHER ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION AGAIN ON MONDAY...BUT SEVERE THUNDERSTORM DEVELOPMENT IS NOT
EXPECTED.  NO OTHER FORMS OF HAZARDOUS WEATHER ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 25, 1:46 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
146 PM CDT SUN JUL 25 2004

ALZ054-251915-
WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
146 PM CDT SUN JUL 25 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WILCOX COUNTY...

AT 144 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR ROCKWEST.  THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
COAL BLUFF AND YELLOW BLUFF THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 25, 2:30 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT SUN JUL 25 2004

ALZ053-054-252000-
CLARKE-WILCOX-
INCLUDING THE CITIES OF...GROVE HILL...
230 PM CDT SUN JUL 25 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CLARKE AND WILCOX
COUNTIES...

AT 224 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR NETTLEBORO...AND MOVING SOUTH AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DICKINSON...CHANCE AND SCYRENE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:21 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile24 min
Jul 25, 2:23 PM CDTSpecial Marine WarningMOB37 min
Jul 25, 2:56 PM CDTSpecial Marine WarningMOB49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.